Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 94, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 27, 2008, 5:30 PM EDT for Saint Clair County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2008, 5:30 PM EDT (21:30 UTC)
- Expired
- Jun 27, 2008, 6:25 PM EDT
- In force
- 55 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:09 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 27, 4:09 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 409 PM EDT FRI JUN 27 2008 .SHORT TERM...THIS AFTERNOON AND TONIGHT THE EROSION OF CONVECTIVE INHIBITION/CAPPING IN COMBINATION WITH A MIDLEVEL CONVERGENCE FEATURE ALLOWED FOR SPONTANEOUS INITIATION THIS AFTERNOON. WHILE THE MAJORITY OF THE ORGANIZATION HAS BEEN PULSE IN NATURE...THE STRONGER CORES HAVE SHOWN ROTATIONAL CHARACTERISTICS. LATEST VAD WIND DEPICTIONS GIVE A WEAK WIND PROFILE IN TERMS OF MAGNITUDES BUT VERY NICE DIRECTIONAL VEERING WITH HEIGHT. SHEAR IS CHARACTERIZED BY A 1KM SHEAR VECTOR OF LESS THAN 15 KNOTS AND 0-1/0-3KM SRH VALUES OF LESS THAN 100 M2/S2. GIVEN LCL HEIGHTS AT SOME 5000 FEET AND THE WEAK OVERALL WIND MAGNITUDES THE THREAT OF TORNADOES STILL APPEARS LIMITED. THE MAIN SEVERE THREAT WILL REMAIN DAMAGING WIND GUSTS WITH ANY CELL COLLAPSES AND LARGE HAIL. GIVEN THE SLOWER MOVEMENT OF THE CONVECTION AND AIRMASS MOISTURE CONTENT...TORRENTIAL RAINFALL WILL BE AN ISSUE. A POTENT MCV AND ASSOCIATED VORTICITY ENERGY NOW TRACKING INTO ILLINOIS WILL WORK OUT OF THE TROUGH BASE AND TAKE AIM FOR LOWER MICHIGAN. CONVECTION AHEAD OF THIS FEATURE...CRUISING THROUGH PEORIA/PEKIN ILLINOIS HAS REALLY FLARED UP. EXPECTATIONS HAVE THIS ORGANIZING INTO A COMPLEX AND TRACKING THROUGH LOWER MICHIGAN AFTER 8 PM. CELLS MAY IN FACT BACKBUILD ALLOWING FOR A CONTINUED CHANCE OF THUNDERSTORMS THROUGHOUT THE NIGHT. THEREFORE...HAVE UPPED THE POPS INTO CATEGORICAL. CAPES REMAIN GENEROUS OVERNIGHT WITH THE ADVECTION OF MOISTURE...SO A SEVERE THREAT OVERNIGHT CANNOT BE DISCOUNTED AT THIS TIME. THE PROSPECTS OF RAIN LESSER TOWARDS MORNING AS AN EXPANSIVE DRY SLOT PUSHES IN FROM THE WEST. && .LONG TERM... OVERNIGHT CONVECTION LOOKS TO BE COMING TO AN END IN THE WAKE OF THE INITIAL SHORTWAVE TROUGH TOMORROW MORNING...AS THE COLUMN BEGINS TO DRY OUT. THE MAIN SHOW THEN LOOKS TO ARRIVE IN THE AFTERNOON OR MORE LIKELY LATE IN THE DAY...AS STRONG PV ANOMALY/COLD POOL QUICKLY ADVANCES SOUTHEAST FROM SOUTHERN SASKATCHEWAN. STRONG LARGE SCALE ASCENT/DYNAMICS WILL SPREAD INTO SOUTHEAST MICHIGAN DURING THE LATE AFTERNOON HOURS AS 75+ KNOT JET AT 500 MB NOSES INTO THE AREA. ASSUMING THERE IS ENOUGH BREAKS/LULL BETWEEN CONVECTIVE EPISODES (GFS MUCH FASTER THAN NAM/UKMET)...IT CERTAINLY LOOKS LIKE WE WILL HAVE DECENT INSTABILITY WITH SURFACE BASED CAPES BETWEEN 1000 TO 2000 J/KG...WITH THE GIRTHY CAPE CENTERED IN THE MID LEVELS...WHICH SHOULD BE CONDUCIVE FOR BOTH WIND AND HAIL WITH THE CRASHING FREEZING LEVELS...STEEP MID LEVEL LAPSE RATES AND INCREASING WIND FIELDS. 500/700 MB LOWS TO TRACK NEAR/THROUGH THE STRAIGHTS SATURDAY NIGHT...WITH POSITIVELY TILTED LONGWAVE TROUGH OVER THE WESTERN GREAT LAKES...SWINGING TO AT LEAST NEUTRALLY TILTED OVER THE CENTRAL GREAT LAKES ON SUNDAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND POSSIBLE LOW TOPPED ISOLATED THUNDERSTORMS WITH THE LOW LEVEL CYCLONIC FLOW/SURFACE TROUGHING AND MODEST CAPE. YET ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY BEFORE TROUGH AXIS PULLS EAST AND HEIGHTS REALLY BEGIN TO RISE SIGNIFICANTLY ON TUESDAY. SHOULD BE A COOL NIGHT MONDAY NIGHT...DOWN INTO THE LOW TO MID 50S...SETTING UP A LARGE DIURNAL SWING WITH A GOOD DEAL OF INSOLATION ON TUESDAY...WITH EXPECTED MAXES INCHING CLOSER TO NORMAL INTO THE UPPER 70S. STILL TRYING TO PIN DOWN TIMING OF THE NEXT UPPER LEVEL TROUGH/SURFACE COLD FRONT...WHICH THE 00Z EUROPEAN HAS TRENDED FASTER...COMING THROUGH EARLY THURSDAY...WHICH MAY NOT BE BAD NEWS...AS THE 4TH OF JULY WOULD THE MOST LIKELY END UP DRY WITH LARGE SURFACE HIGH BUILDING INTO THE AREA. THIS IS ALSO SUPPORTED BY THE 12Z GFS. && .MARINE... A RATHER STRONG LOW PRESSURE SYSTEM WILL TRACK THROUGH THE NORTHERN GREAT LAKES ON SATURDAY...SLOWLY WOBBLING OFF INTO ONTARIO DURING THE SECOND HALF OF THE WEEKEND. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AHEAD OF THE ASSOCIATED COLD FRONT. IN ADDITION...SOUTHWEST WIND GUSTS WILL INCREASE TO 20 KNOTS OR SLIGHTLY BETTER ALONG NEARSHORE WATERS DURING SATURDAY AFTERNOON. WINDS WILL GENERALLY REMAIN BELOW 20 KNOTS DURING SUNDAY...BUT LOOK TO INCREASE TO 20 KNOTS OR BETTER SUNDAY NIGHT INTO MONDAY AS WINDS SHIFT TO THE NORTHWEST AND THE COLDER AIRMASS TAKES HOLD. && .PREV DISCUSSION...ISSUED 218 PM EDT FRI JUN 27 2008 AVIATION... MOVED TIMING OF CONVECTION FORWARD A COUPLE OF HOURS FOR THIS AFTERNOON. STILL EXPECTING COVERAGE TO REMAIN LIMITED UNTIL LATE AFTERNOON AND EVENING. INITIATION IS UNDERWAY AT VARIOUS LOCATIONS ACROSS THE CWA. EXPECT VFR CONDITIONS INTO THE EVENING HOURS BEFORE LARGER SUPPORT FOR PRECIPITATION MOVES IN. WITH THE INCREASED MOISTURE OVERNIGHT MVFR CEILINGS WILL GIVE WAY TO IFR VISIBILITIES/CEILINGS IN MORE INTENSE ACTIVITY. WITH THE EXPECTED RAINFALL AND SATURATED COLUMN...SHOULD SEE LOWERED VISIBILITIES DUE TO BR. THE LOWERED VISIBILITIES WILL BE LESS DENSE WITH AN INCREASE IN SURFACE WINDSPEEDS (VEERING WESTERLY WITH TIME). && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...CB LONG TERM....SF MARINE.......SF AVIATION.....CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 27, 5:06 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 506 PM EDT FRI JUN 27 2008 MIZ060-061-068>070-075-076-082-083-282115- SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE- MONROE- 506 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEASTERN MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...WITH WIND GUSTS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS. TORRENTIAL RAINFALL WILL BE A HAZARD WITH LOW LYING FLOODING A POSSIBILITY IN ANY AREAS THAT EXPERIENCE CONTINUED DEVELOPMENT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-282115- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 506 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEASTERN MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...WITH WIND GUSTS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS. TORRENTIAL RAINFALL WILL BE A HAZARD WITH LOW LYING FLOODING A POSSIBILITY IN ANY AREAS THAT EXPERIENCE CONTINUED DEVELOPMENT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MIZ047>049-053>055-062-063-282115- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-LAPEER-ST. CLAIR- 506 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEASTERN MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...WITH WIND GUSTS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT STRETCHED FROM NORTHERN BAY COUNTY TO THE PORT HURON VICINITY. TORRENTIAL RAINFALL WILL BE A HAZARD WITH LOW LYING FLOODING A POSSIBILITY IN ANY AREAS THAT EXPERIENCE CONTINUED DEVELOPMENT. A DEEPENING LOW PRESSURE SYSTEM TRACKING INTO THE UPPER MISSISSIPPI WILL ALLOW FOR THE CONTINUED DEVELOPMENT OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jun 27, 3:30 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 5 NW SAGINAW 43.47N 84.02W
06/27/2008 E0.88 INCH SAGINAW MI TRAINED SPOTTER
&&
SFSpecial weather statement, Jun 27, 3:31 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 331 PM EDT FRI JUN 27 2008 MIZ070-076-272030- MACOMB-WAYNE- 331 PM EDT FRI JUN 27 2008 ...SPECIAL WEATHER STATEMENT... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING NEAR AND NORTH OF DOWNTOWN DETROIT...AND NORTH OF WARREN MOVING EAST AT 17 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... EASTPOINTE... FRASER... ROSEVILLE... HARPER WOODS... CLINTION TOWNSHIP... GROSSE POINTE WOODS... GROSSE POINTE PARK... ST. CLAIR SHORES... MOUNT CLEMENS... GROSSE POINTE... GROSSE POINTE FARMS... GROSSE POINTE SHORES... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DRC / WAG
Local storm report, Jun 27, 3:37 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
337 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 1 W ZILWAUKEE 43.48N 83.94W
06/27/2008 E1.00 INCH SAGINAW MI TRAINED SPOTTER
&&
SFLocal storm report, Jun 27, 3:57 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG ZILWAUKEE 43.48N 83.92W
06/27/2008 SAGINAW MI TRAINED SPOTTER
TREES REPORTED DOWN ALONG TITTABAWASSEE ROAD.
&&
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:22 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 53 min |
| Jun 27, 3:38 PM EDT | Special Marine Warning | DTX | 67 min | |
| Jun 27, 3:59 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 69 min |
| Jun 27, 4:13 PM EDT | Tornado Warning | DTX | Saginaw, Tuscola | 54 min |
| Jun 27, 4:20 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair, Sanilac | 70 min |
| Jun 27, 4:50 PM EDT | Special Marine Warning | DTX | 99 min | |
| Jun 27, 5:52 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Sanilac | 53 min |
| Jun 27, 6:47 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.